Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS Amarillo, TX

June 1, 2012Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 1, 2012, 5:38 PM CDT for Beaver County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 5:38 PM CDT (22:38 UTC)
Expired
Jun 1, 2012, 6:15 PM CDT
In force
37 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:45 PM CDTHAIL 14 Nnw Knowles, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS54 KAMA 012238
SVRAMA
OKC007-012315-
/O.NEW.KAMA.SV.W.0121.120601T2238Z-120601T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL.  THIS STORM WAS LOCATED NEAR KNOWLES...OR ABOUT 11 MILES
  SOUTHWEST OF ENGLEWOOD...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GATE...
  KNOWLES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3700 9999 3682 10000 3687 10025 3700 10021
      3701 10017 3701 10000
TIME...MOT...LOC 2238Z 290DEG 35KT 3694 10013

$$

NF
1 follow-up statement
729 
WWUS54 KAMA 012307
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT FRI JUN 1 2012

OKC007-012316-
/O.EXP.KAMA.SV.W.0121.000000T0000Z-120601T2315Z/
BEAVER OK-
607 PM CDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER COUNTY
WILL EXPIRE AT 615 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3700 9999 3682 10000 3687 10025 3700 10021
      3701 10017 3701 10000
TIME...MOT...LOC 2306Z 290DEG 35KT 3685 9981

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:18 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 4:18 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT FRI JUN 1 2012

.DISCUSSION...
THROUGH TONIGHT: SEVERE WEATHER IS THE MAIN CONCERN THROUGH MIDNIGHT.
LOW-/MID-LEVEL CLOUDS EARLIER TODAY HAVE DISSIPATED...ALLOWING
TEMPERATURES TO WARM INTO THE UPPER 80S WITH MID TO UPPER 50 DEW POINTS
ADVECTING INTO MOST OF THE PANHANDLES. STEEP MID-LEVEL LAPSE RATES AND
THE COMBINATION OF WARM/MOIST LOW-LEVEL AIR HAS BOOSTED MIXED LAYER
CAPE VALUES UP TO 2000 J/KG WEST OF A GUYMON TO AMARILLO LINE. AS A
RESULT...DISCRETE STORMS HAVE DEVELOPED AHEAD OF A COLD FRONT THAT
HAS ENTERED THE NORTHWEST OKLAHOMA PANHANDLE. FAIRLY STRONG FLOW AT
500 MB IS CONTRIBUTING TO 0-6 KM BULK SHEAR VALUES UP TO 50
KT...WHICH...COMBINED WITH THE DEGREE OF BUOYANCY...WILL LIKELY LEAD
TO SUPERCELLS WITH THE INITIAL STORMS. GIVEN THE LARGE
TEMPERATURE/DEW POINT SPREADS OF 30-35 DEGREES...DOWNDRAFT CAPE
VALUES UP TO 1300 J/KG...AND LAPS SOUNDING DATA INDICATING AN
INVERTED-V PROFILE AHEAD OF THE ONGOING CONVECTION...DAMAGING WINDS
UP TO 70 MPH AND LARGE HAIL UP TO HEN EGG SIZE WILL BE THE MAIN
HAZARDS INITIALLY. THE STORMS ARE EXPECTED TO CONGEAL INTO A LINEAR
COMPLEX EARLY THIS EVENING THAT MARCHES SOUTHEAST. IF THIS OCCURS AND
A WELL-ORGANIZED COLD POOL DEVELOPS...THE THREAT FOR DAMAGING WINDS
IN EXCESS OF 70 MPH WILL BE A BIG CONCERN. THE TORNADO THREAT LOOKS
VERY LOW AT THIS POINT...ESPECIALLY IF A LINEAR COMPLEX EVOLVES.
HOWEVER...GIVEN THAT 0-1 KM SHEAR VECTORS ARE FORECAST TO INCREASE TO
15-20 KT LATER THIS EVENING...AN ISOLATED SPINUP CANNOT BE COMPLETELY
RULED OUT ALONG THE LEADING EDGE OF THE SQUALL LINE OR IF ANY
DISCRETE SUPERCELLS CAN REMAIN SURFACE-BASED. THINK THE THREAT OF
SEVERE WEATHER WILL END BY 11 PM AS THE STORMS EXIT THE AREA.

SATURDAY-SATURDAY NIGHT: A BRIEF BREAK IN THE PRECIPITATION IS
EXPECTED DURING THE MORNING. SURFACE TROUGH IS EXPECTED TO PUSH INTO
THE WESTERN PANHANDLES BY THE AFTERNOON AS TEMPERATURES WARM INTO THE
UPPER 80S TO MID 90S. A SHORTWAVE TROUGH APPROACHING FROM THE WEST
WILL BE MORE THAN SUFFICIENT TO TRIGGER ANOTHER ROUND OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. INSTABILITY WILL BE
HIGHER TOMORROW WITH MIXED LAYER CAPE VALUES UP TO 3000 J/KG...BUT
DEEP LAYER SHEAR WILL BE WEAKER WITH VALUES UP TO 35 KT. DESPITE THE
WEAKER SHEAR...IT WILL STILL BE MORE THAN SUFFICIENT FOR ORGANIZED
THUNDERSTORMS...SOME SUPERCELLS...TO DEVELOP AFTER 3 PM ACROSS THE
NORTHWEST PANHANDLES INITIALLY. SUBSEQUENT CONVECTION MAY INITIATE
OVER THE WESTERN TEXAS PANHANDLE AND WORK ITS WAY EASTWARD. UP TO
1000 J/K OF CAPE IN THE -10 TO -30 C LAYER WILL SUPPORT HAIL UP TO
THE SIZE OF HEN EGGS. INVERTED-V SOUNDING PROFILES...THETA-E
DIFFERENCES UP TO 23 K FROM THE SURFACE TO 600 MB...AND DOWNDRAFT
CAPE VALUES UP TO 1500 J/KG WILL SUPPORT DAMAGING WIND GUSTS UP TO
70 MPH. THE TORNADO THREAT LOOKS VERY LOW AGAIN DUE TO THE LARGE DEW
POINT DEPRESSIONS AND WEAK FLOW IN THE LOWEST 1 KM. THE SEVERE
WEATHER THREAT SHOULD END BY MIDNIGHT...BUT ADDITIONAL STORMS MAY
LINGER ACROSS THE EASTERN PANHANDLES.

SUNDAY-SUNDAY NIGHT: HEIGHTS BEGIN TO RISE AS UPPER RIDGING EXPANDS
NORTHWARD ACROSS THE ROCKIES. SLIGHTLY STRONGER WESTERLY FLOW ALOFT
MAY HELP MIX THE DRYLINE FARTHER EAST DURING THE AFTERNOON...BUT IT
STILL DOESN/T APPEAR TO MAKE MUCH EASTWARD PROGRESS. AS A
RESULT...AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EAST OF
A BOISE CITY TO HEREFORD LINE. STRONG TO MARGINALLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE EASTERN
PANHANDLES WHERE MIXED LAYER CAPE VALUES UP TO 3000 J/KG AND 0-6 KM
SHEAR VALUES AROUND 30 KT WILL SUPPORT SOME UPDRAFT ORGANIZATION.
GIVEN THE LARGE TEMPERATURE/DEW POINT SPREADS AND INVERTED-V
SOUNDING...DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERNS.
THINK MOST OF THE STORMS SHOULD DISSIPATE AROUND MIDNIGHT OR SHORTLY
THEREAFTER.

MONDAY-FRIDAY: AN OMEGA BLOCK SETS UP DURING THIS TIME PERIOD WITH AN
UPPER RIDGE ACROSS THE CENTRAL UNITED STATES AND UPPER TROUGHS ACROSS
THE WESTERN AND EASTERN UNITED STATES. THE PANHANDLES WILL BE UNDER
THE INFLUENCE OF PERSISTENT AND RELATIVELY WEAK SOUTHWEST FLOW ALOFT.
THE END RESULT FOR OUR FORECAST AREA WILL BE A SLOSHING DRYLINE WITH
LOW-LEVEL MOISTURE REMAINING IN PLACE ACROSS MOST OF THE FORECAST
AREA. DUE TO THE SOUTHWESTERLY FLOW ALOFT...THE STRENGTH OF CAPPING
WILL BE A QUESTION MARK EACH DAY...BUT THUNDERSTORMS WILL BE
POSSIBLE JUST ABOUT EVERY DAY. INSTABILITY WILL NOT BE LACKING AT
ALL...BUT MODEL GUIDANCE SUGGESTS DEEP LAYER SHEAR WILL BE LESS THAN
25 KT EACH DAY. THIS SHOULD LIMIT THE ORGANIZATION OF ANY
THUNDERSTORMS...BUT STRONG TO MARGINALLY SEVERE STORMS WILL STILL BE
POSSIBLE. IF SEVERE WEATHER DOES OCCUR...LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY HAZARDS. HIGH TEMPERATURES WILL GENERALLY
BE AT OR ABOVE NORMAL THROUGH THURSDAY...BUT A COLD FRONT MAY BRING
COOLER TEMPERATURES TO THE AREA FOR FRIDAY.

JACKSON

&&

.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH THURSDAY AS RELATIVE
HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT AND/OR 20-FOOT WINDS
WILL REMAIN BELOW 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  93  64  97  65 /  80  50  50  20  10
BEAVER OK                  57  87  65  98  69 /  20  20  50  20  20
BOISE CITY OK              58  88  61  98  63 /  20  50  30  10  20
BORGER TX                  64  95  70  95  69 /  80  50  50  20  20
BOYS RANCH TX              60  94  61  97  64 /  50  50  50  20   5
CANYON TX                  60  95  64  97  64 /  70  50  50  20   5
CLARENDON TX               65  95  66  97  68 /  80  50  50  20  20
DALHART TX                 57  88  61  98  62 /  20  50  30  10  20
GUYMON OK                  59  90  61  96  67 /  20  40  40  20  20
HEREFORD TX                61  96  64  98  64 /  70  50  50  20   5
LIPSCOMB TX                60  88  66  94  69 /  30  20  50  20  20
PAMPA TX                   60  93  64  94  67 /  80  50  50  20  20
SHAMROCK TX                63  96  65  98  70 /  80  50  50  20  20
WELLINGTON TX              66  95  69 100  71 /  80  50  50  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

EA/JJ
Hazardous weather outlook, Jun 1, 4:21 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT FRI JUN 1 2012

OKZ001>003-TXZ001>020-021100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
421 PM CDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THIS AFTERNOON AND TONIGHT. SOME STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO THE SIZE OF
HEN EGGS BEING THE PRIMARY HAZARDS. AS A RESULT...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES UNTIL 10 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY ACROSS MOST OF
THE PANHANDLES. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY HAZARDS...PARTICULARLY SATURDAY
AFTERNOON AND EVENING.

STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE MOST FAVORED OVER
THE EASTERN HALF OF THE PANHANDLES MONDAY THROUGH THURSDAY WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT FOR LIKELY ACTIVATION THIS
AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER
THE WEEKEND AND POSSIBLY THROUGH MUCH OF THE UPCOMING WEEK.

JACKSON

In the hours before

Local storm report, Jun 1, 5:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 N WASHBURN            35.19N 101.57W
06/01/2012  E1.75 INCH       CARSON             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200444

EA
Local storm report, Jun 1, 5:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 N DALHART             36.11N 102.52W
06/01/2012  E0.88 INCH       DALLAM             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1200446

KRAUSE
Local storm report, Jun 1, 5:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             PANHANDLE               35.35N 101.38W
06/01/2012  E1.75 INCH       CARSON             TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200447

KRAUSE
Local storm report, Jun 1, 5:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             DALHART                 36.06N 102.52W
06/01/2012  E1.75 INCH       HARTLEY            TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200448

SP
Local storm report, Jun 1, 5:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 E WASHBURN            35.18N 101.56W
06/01/2012  E1.25 INCH       ARMSTRONG          TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200449

SP
Local storm report, Jun 1, 5:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             4 NW DALHART            36.10N 102.57W
06/01/2012  E1.00 INCH       DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200450

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:19 PM CDTSevere Thunderstorm WarningAMACimarron, Texas30 min
Jun 1, 4:19 PM CDTSevere Thunderstorm WarningAMATexas18 min
Jun 1, 6:41 PM CDTSevere Thunderstorm WarningAMABeaver, Texas36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.